From New Jersey, USA:
My daughter, 13, was diagnosed just 3 months ago with Type 1. She had very high blood glucose (600) and spent 6 days in the hospital while doctors corrected her ketoacidosis, and taught us to use insulin. Since coming home, her blood glucose has steadily fallen, and she has a lot of episodes of hypoglycemia, which can occur at any of the four times a day that she tests. In the beginning, we called the endocrinologist several times to lower the insulin dose, but he wanted us to do it ourselves. She is currently taking 6 NPH in the A.M., 1 Humalog with dinner, and 8 NPH at bedtime. Despite the frequent lows, sometimes her blood glucose is close to 300 before meals. I don't feel totally confident in knowing how to adjust the doses. Since the endocrinologist seems annoyed when we call, should we find a diabetes educator to help us, and how would we find one?
I am so sorry you have had this response from your daughter's physician. My suggestion is to find a new endocrinologist who has an education team working with them.
It is understandable that you are uncertain about changing insulins when this is all so new and sometimes frightening. Working with a knowledgeable diabetes educator can make the job of learning to change insulins to match your daughter's life much easier. If you are unable to find a diabetes educator in your area you can call the American Association of Diabetes Educators at 1-800-TEAM-UP-4 for a list in your area.
Good luck and don't give up until you find someone who can help you and your daughter live with diabetes!
Original posting 6 Feb 1999
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.